Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Asymptotic expansions of solutions of systems of Kolmogorov backward equations for two-time-scale switching diffusions

Authors: Dung Tien Nguyen and G. Yin
Journal: Quart. Appl. Math. 71 (2013), 601-628
MSC (2010): Primary 34E05, 60J27, 93E20
DOI: https://doi.org/10.1090/S0033-569X-2013-01277-X
Published electronically: August 27, 2013
MathSciNet review: 3136987
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This work is concerned with systems of coupled partial differential equations (known as Kolmogorov backward equations) for continuous-time Markov processes featuring in the coexistence of continuous dynamics and discrete events. Arising from state-dependent switching diffusions, distinct from the usual Markovian regime-switching systems, the generator of the switching component depends on the continuous state. One of the main ingredients of our models is the two-time-scale formulation. In contrast to the work on Kolmogorov forward equations in the existing literature, new techniques are developed in this paper. Although they originate from probabilistic models, the methods are analytic. Two classes of models, namely, fast-switching systems and fast-diffusion systems, are treated. Under broad conditions, asymptotic expansions are developed for the solutions of the systems of backward equations. These asymptotic series are rigorously justified and error bounds are obtained.

References [Enhancements On Off] (What's this?)

  • 1. G. Barone-Adesi and R. Whaley, Efficient analytic approximation of American option values, J. Finance, 42 (1987), 301-320.
  • 2. N.N. Bogoliubov and Y.A. Mitropolsky, Asymptotic Methods in the Theory of Non-linear Oscillations, Gordon and Breach, New York, 1961. MR 0141845 (25:5242)
  • 3. L.C. Evans, Partial Differential Equations, American Mathematical Society, 1998. MR 1625845 (99e:35001)
  • 4. J.P. Fouque, G. Papanicolaou, and R.K. Sircar, Derivatives in Financial Markets with Stochastic Volatility, Cambridge University Press, 2000. MR 1768877 (2002g:91082)
  • 5. A.M. Il'in, R.Z. Khasminskii, and G. Yin, Singularly perturbed switching diffusions: rapid switchings and fast diffusions, J. Optim. Theory Appl., 102 (1999), 555-591. MR 1710722 (2000m:60071)
  • 6. A.M. Il'in, R.Z. Khasminskii, and G. Yin, Asymptotic expansions of solutions of integro-differential equations for transition densities of singularly perturbed switching diffusions: Rapid switchings, J. Math. Anal. Appl., 238 (1999), 516-539. MR 1715497 (2001f:60083)
  • 7. R.Z. Khasminskii and G. Yin, On averaging principles: An asymptotic expansion approach, SIAM J. Math. Anal., 35 (2004), 1534-1560. MR 2083789 (2005h:60245)
  • 8. R.Z. Khashinskii, G. Yin, and Q. Zhang, Asymptotic Expansions of Singularly Perturbed Systems Involving Rapidly Fluctuating Markov Chains, SIAM Journal on Applied Mathematics, 56 (1996), 277-293. MR 1372901 (97d:34066)
  • 9. R. Z. Khasminskii and G. Yin, Asymptotic Series for Singularly Perturbed Kolmogorov-Fokker-Planck Equations, SIAM Journal on Applied Mathematics, 56 (1996), 1766-1793. MR 1417479 (97j:60141)
  • 10. R.G. Phillips and P.V. Kokotovic, A singular perturbation approach to modeling and control of Markov chains, IEEE Trans. Automat. Control, 26 (1981), 1087-1094.
  • 11. S.P. Sethi and Q. Zhang, Hierarchical Decision Making in Stochastic Manufacturing Systems, Birkhäuser, Boston, MA, 1994. MR 1301778 (95j:90006)
  • 12. H.A. Simon and A. Ando, Aggregation of variables in dynamic systems, Econometrica, 29 (1961), 111-138.
  • 13. G. Yin and X.Y. Zhou, Markowitz's mean-variance portfolio selection with regime switching: from discrete-time models to their continuous-time limits, IEEE Trans. Automat. Control, 49 (2004), 349-360. MR 2062248 (2005b:91139)
  • 14. G. Yin and Q. Zhang, Continuous-time Markov Chains and Applications: A Singular Perturbation Approach, Springer-Verlag, New York, NY, 1998. MR 1488963 (2000a:60142)
  • 15. G. Yin, Q. Zhang, and G. Badowski, Asymptotic properties of a singularly perturbed Markov chain with inclusion of transient states, Ann. Appl. Probab., 10 (2000), 549-572. MR 1768223 (2002c:60123)
  • 16. G. Yin and C. Zhu, Hybrid Switching Diffusions: Properties and Applications, Springer, New York, 2010. MR 2559912 (2010i:60226)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 34E05, 60J27, 93E20

Retrieve articles in all journals with MSC (2010): 34E05, 60J27, 93E20

Additional Information

Dung Tien Nguyen
Affiliation: Department of Applied Mathematics, Faculty of Applied Science, University of Technology, Ho Chi Minh city, Vietnam
Email: dungnt@hcmut.edu.vn

G. Yin
Affiliation: Department of Mathematics, Wayne State University, Detroit, Michigan 48202
Email: gyin@math.wayne.edu

DOI: https://doi.org/10.1090/S0033-569X-2013-01277-X
Keywords: System of backward equation, two-time scale, asymptotic expansion.
Received by editor(s): May 15, 2011
Published electronically: August 27, 2013
Additional Notes: The research of the first author was supported in part by Wayne State University under a Graduate Research Assistantship.
The research of the second author was supported in part by the National Science Foundation under DMS-0603287 and in part by the Air Force Office of Scientific Research under FA9550-10-1-0210.
Article copyright: © Copyright 2013 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society